Hail, Kendall
- When
- March 30, 8:51 PM CST to 8:52 PM CST
- Where
- Kendall County, 1.48 mi NNE of Yorkville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -88.440
A photo showed hail measuring one inch in diameter.
Scattered thunderstorms moved across northeast Illinois during the late evening of March 30th producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northeast Illinois during the late evening of March 30th producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 30, 5:32 PM CST, 3 hours 19 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
632 PM CDT Mon Mar 30 2026
.KEY MESSAGES...
- Scattered thunderstorms tonight (40-50% chance) with some
storms possibly severe with damaging winds and large hail.
- Scattered thunderstorms Tuesday afternoon/Tuesday night with
some storms possibly severe in the afternoon/evening, ahead of
a strong cold front/rapid temp drop.
- An active pattern will continue through Saturday with periods
of showers and thunderstorms.
&&
.DISCUSSION...
Issued at 204 PM CDT Mon Mar 30 2026
High temps are expected to top out in the mid/upper 70s this
afternoon with a few locations tagging 80. Southwest winds may
increase further through sunrise, perhaps with gusts into the 35
mph range. As low level winds increase this evening and surface
temps only drop in the lower 60s tonight, the low levels will
likely stay partially mixed, allowing for gusts overnight in the
mid/upper 20 mph range at times.
An upper level wave now moving across the central Plains will
move across the local area later this evening into the overnight
hours. The models differ considerably on convection with this
system. There is the potential for thunderstorms to develop
across east central IA and then move east across the area later
this evening, likely in a slowly weakening mode. There is also
the possibility that additional thunderstorms develop right
over the local area. While lapse rates and instability are
sufficient for strong to locally severe thunderstorms, the
limiting factor appears to be the amount of moisture in the low
levels and whether it will be high enough for storm formation.
HRRR/RAP are very consistent with thunderstorms developing in
the late evening and moving east through the overnight hours,
with a focus along/north of I-80. While there is still
uncertainty for coverage, have high chance pops in the 40-50%
range for this potential tonight. If thunderstorms develop, the
strongest storms may produce large hail and locally damaging
winds. And while nighttime cooling may be a limiting factor, as
noted above, the warmer temps tonight will likely keep the low
levels partially mixed and allow for any stronger storm wind
gusts to reach the surface.
While the earlier timing (late evening/overnight) seems to be
the trend, there does remain uncertainty for timing and whether
convection will be ongoing at/after daybreak Tuesday morning and
if so, how that plays into precipitation trends for Tuesday. For
now have trended pops lower for Tuesday morning which then
should allow for a decent temp recovery, with temps likely in
the low/mid 70s by midday, eventually warming further to the
upper 70s, possibly near 80 south of I-80.
A strong cold front will move across the area Tuesday afternoon
through Tuesday evening, shifting winds northerly, and
eventually northeasterly. This will allow for a rapid temp drop
behind the front, most pronounced near Lake Michigan. Still some
uncertainty for the timing of this front but mid afternoon for
the Chicago metro/lakeshore seems plausible but this may also be
too slow. An even faster fropa could impact high temps across
the northern cwa.
Scattered thunderstorms are expected to develop ahead of this
cold front Tuesday afternoon, perhaps as early as late Tuesday
morning, depending on timing, with the convection spreading
southeast across the area through the afternoon into the
evening. Strong to severe thunderstorms are possible during this
time period but overall confidence for severe weather is low at
this time with the best potential likely south of I-80. Heavy
rain and possible localized flooding will also be possible
during this time, also likely focused south of I-80. There is
also uncertainty for how fast this activity will move southeast
of the local area. The GFS/NAM show elevated convection
continuing through Wednesday morning and even suggest it will
slowly lift north back across the area. While this activity may
not be heavy thunderstorms, the potential long duration,
training and persistence may also lead to localized flooding
concerns.
There may also be fog along/behind the cold front Tuesday
afternoon into Tuesday evening and especially over Lake
Michigan though confidence is too low to add mention at this
time.
Confidence for precip trends/timing Wednesday is rather low and
dependent on the trends from Tuesday night. The expectation
would be for the warm front to slowly lift back north Wednesday
afternoon into Wednesday night, though there is still timing
uncertainty. But as this warm front lifts north, precip should
be ending from south to north. Too much uncertainty from this
distance to try to time this out and its possible much of the
local area will see showers/drizzle and perhaps a few storms
through Wednesday afternoon. After morning lows in the 30s for
much of the area, highs may only rebound into the 40s for areas
north of I-80 along with breezy northeast winds gusting into the
mid 20 mph range.
Depending on the overall timing of the warm front, its possible
that much of Wednesday night could end up being dry with temps
warming through the night, especially across the northern cwa.
This would then setup a potentially warm Thursday with highs
back at least in the 60s north and likely 70s south. Thursday
may also be fairly windy with southerly winds possibly gusting
into the 30-35 mph range.
Low pressure is expected to move just northwest of the area
Thursday afternoon into Thursday evening with a cold front
moving across the area Thursday night. Additional thunderstorms
will be possible during this time and while currently not
outlooked, the potential does exist for a few strong to possibly
severe thunderstorms during this time period.
The daylight hours on Friday may bring a short lull in the
active pattern before another storm system moves across the
region bringing showers and scattered thunderstorms with the
best timing for this activity looking to be Saturday. Another
cold front passes the area Saturday night with a period of cooler
temperatures through early next week. cms
&&
.AVIATION /00Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 632 PM CDT Mon Mar 30 2026
Key Aviation Messages for the current TAF period:
- Threat for low level wind shear (LLWS) overnight, despite
gusty southwest winds at the surface
- Multiple chances for showers and thunderstorms overnight
through the end of the TAF period. A cold front moving through
tomorrow afternoon will be accompanied by a wind shift to the
northeast.
Southwest wind gusts 25 to 30 knots prevail for the next couple
of hours. While they are expected to diminish slightly, gusts
around 20 knots are still forecasted through the overnight. Even
with the gusty surface winds, a strengthening low level jet
around 50 knots about 2000 ft AGL provides the threat for LLWS
overnight.
Scattered showers and isolated embedded storms are presently
moving over Iowa and headed east. There is still uncertainty on
the coverage of storms as it tracks east, so the PROB30 remains
at present with the timing adjusted for the primary window for
area terminals. Lingering showers are possible through daybreak
before another wave passes over the area for a second round of
thunderstorms tomorrow morning. There is a chance for stronger
northwest wind gusts in excess of 30 knots during either period
of thunderstorms.
While the gusty southwest winds are expected to remain through
the day tomorrow, there should be a short break in the rain and
storms in the morning/early afternoon. A cold front moving
through northern Illinois will bring yet another round of
showers and storms tomorrow afternoon/evening. Additionally,
downpours and low cloud bases with this round of thunderstorms
may reduce conditions down to IFR levels. Lastly, winds will
shift from the northwest to the northeast along and behind the
cold front.
DK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory from 7 AM Tuesday to 7 PM CDT Wednesday
for the IL and IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
218 PM CDT Mon Mar 30 2026
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-311930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
218 PM CDT Mon Mar 30 2026 /318 PM EDT Mon Mar 30 2026/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Damaging Wind Risk...up to 60 mph.
Level 2 of 5 Large Hail Risk...up to half dollar size.
DISCUSSION...
Scattered thunderstorms will be possible late this evening and
overnight, with the best chance along and north of Interstate 80.
Some of these thunderstorms may become severe.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Flooding Risk.
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Severe Thunderstorm Risk.
Wednesday and Thursday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Friday Evening into Saturday...
Limited Thunderstorm Risk.
DISCUSSION...
A cold front will lead to more scattered thunderstorms Tuesday
afternoon and evening. Some storms could be severe with damaging
winds and hail the main threat.
Scattered thunderstorms will be possible Wednesday through the
end of the week along with periods of heavy rain and localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed tonight and on Tuesday.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 40 to 45 mph.
LMZ740>745-311930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
218 PM CDT Mon Mar 30 2026
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
Level 2 of 5 Hail Risk...up to half dollar size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Hazardous conditions for small craft are likely.
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Severe Thunderstorm Risk.
Wednesday through Friday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Saturday and Sunday...
Hazardous conditions for small craft are likely.
Visit us at www.weather.gov/chicagoThe Chicago radar (KLOT), 30 km away, was scanning. The volume nearest the first event began at 02:49 UTC.
26 hail. Local standard time, as filed.
A photo showed hail measuring one inch in diameter.
A video showed quarter to half dollar size hail near the DuPage Airport.
A photo showed quarter to half dollar size hail.
Hail up to the size of golf balls was reported in Oak Brook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316238, 1316241, 1316240, 1316245, 1316995, 1316997, 1316244, 1316996, 1316998, 1316999, 1317000, 1317001, 1317002, 1317003, 1317004, 1317005, 1317006, 1317007, 1317008, 1317009, 1317010, 1317012, 1317011, 1317013, 1317014, 1317015.